United States Drug Enforcement Administration
Health officials are warning of rainbow fentanyl that looks like candy, saying it could pose a threat to children — as well as young adults — as the lethal pills look similar to candy.
The Drug Enforcement Administration recently issued a warning about the "alarming" trend of rainbow fentanyl across the United States. Officials reported seizing rainbow fentanyl in multiple forms, including pills, powders, and blocks that resemble sidewalk chalk.
The DEA stresses that fentanyl in any color, shape, or size should be considered extremely dangerous.
"Rainbow fentanyl—fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes—is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults," DEA Administrator Anne Milgram said in a release. "The men and women of the DEA are relentlessly working to stop the trafficking of rainbow fentanyl and defeat the Mexican drug cartels that are responsible for the vast majority of the fentanyl that is being trafficked in the United States."
Never miss a story — sign up for PEOPLE's free daily newsletter to stay up-to-date on the best of what PEOPLE has to offer, from juicy celebrity news to compelling human interest stories.
Fentanyl overdose deaths — particularly accidental fentanyl overdoses — have become increasingly common in the U.S. in recent years.
The DEA says a fatal dose of fentanyl is small enough to fit on the tip of a pencil. It is now the leading cause of overdose deaths, along with other synthetic opioids, according to the National Institute on Drug Abuse. Synthetic opioid overdoses — which includes fentanyl overdoses — increased over 56% from 2019 to 2020.
With rainbow fentanyl, health experts explain that young people often don't know what a pill really contains or how dangerous it can be.
"I think the big difference people are concerned about is with regard to accidental ingestion. People are worried that their kids will take one of these pills thinking they're another drug or even thinking they're some sort of candy," Joseph Palamar, associate professor in the Department of Population Health at NYU Langone Health, told CNN. "I don't think the color of the pills greatly increases danger to people who don't use fentanyl, but there is always a possibility of someone who uses fentanyl leaving their pills around in the reach of children."
"It's just coming out in a different form to potentially be more attractive, more quote unquote 'fun' to use because it looks potentially fun to take," Dr. Sam Wang, pediatric toxicologist at Children's Hospital Colorado, told the outlet. "The fentanyl itself is going to be the same issue as the counterfeit pharmaceutical fentanyl. We don't know how much is in it – it can vary. We don't know the type of fentanyl. And so those concerns transmit, still, over to this product. It's just now this looks like it has a potential danger for young children and then also, it's going to be more attractive for people to use and have consequences from that."
RELATED VIDEO: As the Death Rate in the Opioid Epidemic Climbs Meet 2 People Tragically Touched by the Drug Fentanyl in Very Different Ways
As the DEA says rainbow fentanyl has spread across the country, some states are also warning parents and schools about the drug.
Last week, the California Department of Public Health issued an alert about dealers selling the colorful pills, stressing that any pill that doesn't come from a healthcare provider or pharmacist can contain fentanyl and be deadly.
CDPH also noted that schools in Los Angeles are now equipped with a medication to reverse opioid overdoses.
The Los Angeles Unified School District announced Thursday that all K-12 schools will be provided doses of naloxone at no cost to the district. Naloxone, also known by the brand name Narcan, is a life-saving medication that rapidly reverses an overdose from opioids, including fentanyl, heroin, and prescription opioid medications, according to the CDC.
It can be provided as either a nasal spray or injectable and administered without medical training. Naloxone can quickly restore normal breathing within 2 to 3 minutes and more than one dose may be needed when stronger opioids like fentanyl are involved. Naloxone is not a treatment for opioid use disorder.
If you or someone you know is struggling with substance abuse, please contact the SAMHSA helpline at 1-800-662-HELP.